Since April 2021, there has been an increase in the number of cases of inflammation of the heart—called myocarditis and pericarditis—happening after mRNA COVID-19 vaccination (Pfizer-BioNTech and Moderna), the Centre for Disease Control and Prevention has reported.
These reports are rare, given the number of vaccine doses administered, and have been reported after mRNA COVID-19 vaccination (Pfizer-BioNTech and Moderna), particularly in adolescents and young adults, said the CDC.
What are myocarditis and pericarditis?
Myocarditis is inflammation of the heart muscle, and pericarditis is inflammation of the outer lining of the heart.
Why might younger people get myocarditis or pericarditis after an mRNA vaccine?
In both cases, the body’s immune system causes inflammation in response to an infection or some other trigger.
Who is affected more often and what to expect?
- Mostly in male adolescents (12 years and older) and young adults age 16 years or older
- More often getting side effects after the second dose of one of these two COVID-19 vaccines
- Typically within several days after COVID-19 vaccination side effects emerge
- Most patients with myocarditis and pericarditis who received care responded well to medicine and rest and quickly felt better, according to the report.
- Patients can usually return to their normal daily activities after their symptoms improve, and they should speak with their doctor about a return to exercise or sports.
If you or your child has already had the first dose of the Pfizer-BioNTech or Moderna vaccine, it’s important to get the second dose unless a vaccination provider or your doctor tells you not to get it, suggests the CDC.
If you have concerns about COVID-19 vaccination, talk with your or your child’s doctor, nurse, or clinic.